Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 16, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 19, 2002, 5:01 PM CDT for Garza County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2002, 5:01 PM CDT (22:01 UTC)
- Expired
- Apr 19, 2002, 5:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Garza County, TX
The radar
The Lubbock radar (KLBB), 67 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 192201 SVRLBB TXC169-192230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 500 PM CDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GARZA COUNTY IN NORTHWEST TEXAS THIS INCLUDES POST... * UNTIL 530 PM CDT * AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES OR LARGER 5 MILES NORTHWEST OF POST...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... POST AND GRAHAM... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 4 2 6 0. LAT...LON 3308 10154 3308 10106 3338 10107 3337 10154
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:09 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Apr 19, 3:09 PM CDT, 1 hour 52 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 309 PM CDT FRI APR 19 2002 LBB 88D AND MESONET OBS SHOWING FRONT HAS PUSHED TO A NEARLY EAST-WEST ORIENTATION FROM PLAINS TO POST TO LIKELY BETWEEN ASPERMONT AND GUTHRIE. RADAR LOOP SHOWS PART OF THE FRONT STILL PUSHING SSWD NEAR POST WHILE FURTHER WEST THE FRONT IS BEGINNING TO LIFT SLOWLY NWD. THUS THINK THAT BIG SWD PUSH IS FINISHED. MEANWHILE DRYLINE HAS MIXED EAST TO TAHOKA. EAST OF THE DRYLINE... GOOD MOISTURE TONGUE PUSHING UP AGAINST FRONT WITH GAIL SHOWING 82/64. ALONG THIS AREA CU STARTING TO GO UP UNDERNEATH CIRRUS. THIS IS PREFERRED AREA OF CONVECTIVE INITIATION WITH STORMS MOVING QUICKLY NEWD ACRS THE FRONT. POPS LOWER TO THE WEST AND NW...BUT WITH MOIST AIR OVERRUNNING SHALLOW AIRMASS SOME ELEVATED CONVECTION POSSIBLE AREAWIDE...PARTICULARLY ACRS NERN ZONES WHERE COLD AIR THE DEEPEST. 12Z MESOETA DID A DECENT JOB WITH THE FRONT TODAY...MAYBE JUST 30-60 MILES TOO FAR NORTH WITH IT. THIS GIVES A BIT MORE CONFIDENCE TO THE SCENARIO FOR TOMORROW...ALTHOUGH IF ORGANIZED CONVECTION CAN PUSH THE BOUNDARY FURTHER SOUTH TONIGHT TOMORROWS ETA PROGS WILL BE TOO FAR NORTH. ATTM ETA PROGS IS BEST FIRST GUESS. THUS SETUP SIMILAR TO THAT DISCUSSED IN THE SPC DAY TWO OUTLOOK AND WILL NOT GO INTO DETAILS HERE. UPSHOT IS EXPECT FRONT TO LIFT NWD...ESPECIALLY ON WRN END...DRYLINE TO PUSH EAST TO NEAR THE CAPROCK ESCARPMENT AND THUS A TRIPLE POINT EAST OF LUBBOCK WITH FAVORABLE CAPE AND WIND FIELDS FOR SEVERE ACRS ERN ZONES. THINGS THEN SETTLE DOWN SUNDAY AS PERSISTENT UPPER LOW ACRS THE WRN US EJECTS EWD ACRS THE CENTRAL PLAINS. COOL PUSH THEN EXPECTED TO MOVE RIGHT THROUGH THE FA SUNDAY MORNING FAIRLY UNIMPEDED. LONGER TERM MAY BECOME A BIT UNSETTLED WITH WSWLY UPPER FLOW OVER FA AS CUTOFF LOW DEVELOPS OFF THE SRN CALIF COAST AND ANOTHER FRONT IS ADVERTISED MID TO LATE WEEK. FRIONA 50/77/45/73 2210 TULIA 53/75/46/74 3330 LUBBOCK 57/82/50/77 4330 BROWNFIELD 57/84/51/77 3210 CHILDRESS 57/76/51/76 5440 ASPERMONT 61/85/58/79 6550 .LUB...NONE
In the hours before
Special weather statement, Apr 19, 11:46 AM CDT, 5 hours 15 minutes before
TXZ021>044-191930- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1146 AM CDT FRI APR 19 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS THE EXTREME SOUTHEAST SECTIONS OF THE SOUTH PLAINS...THE EXTREME SOUTHEAST TEXAS PANHANDLE AND THE LOW ROLLING PLAINS. THE SLIGHT RISK AREA EXTENDS ALONG AND EAST OF A TAHOKA TO CROSBYTON TO FLOYDADA TO MEMPHIS LINE. A COLD FRONT WILL MOVE SOUTH ACROSS THE REGION THIS AFTERNOON AND MAY BECOME STATIONARY OVER THE EXTREME SOUTHERN SECTIONS OF THE SOUTH PLAINS AND LOW ROLLING PLAINS. THE DRYLINE IS EXPECTED TO MOVE EAST THIS AFTERNOON ACROSS THE PERMIAN BASIN AND MOVE INTO THE LOW ROLLING PLAINS LATE THIS AFTERNOON. THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON ALONG AND EAST OF THE DRYLINE AND SOUTH OF THE COLD FRONT. ISOLATED SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING NEAR THE INTERSECTION OF THE DRYLINE AND COLD FRONT. THESE STORMS WILL MOVE NORTHEAST ACROSS THE LOW ROLLING PLAINS AND EXTREME SOUTHEAST TEXAS PANHANDLE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS WITH ISOLATED TORNADOES POSSIBLE. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 5:30 PM CDT | Tornado Warning | LUB | Crosby, Garza | 30 min |
| Apr 19, 6:48 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.